Minnesota, 2015

Extreme Cold in Minnesota, January 4, 2015

January 4, 2015 · NWS DLH · 7 events in 7 counties and zones

The combination of cold morning temperatures of about 15 to 25 degrees below zero and 10 to 20 mph northwest winds resulted in dangerous wind chills of 35 to 45 degrees below zero over much of far northern Minnesota.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The combination of cold morning temperatures of about 15 to 25 degrees below zero and 10 to 20 mph northwest winds resulted in dangerous wind chills of 35 to 45 degrees below zero over much of far northern Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 3, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 3, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1142 PM CST SAT JAN 3 2015

.UPDATE...
ISSUED AT 1142 PM CST SAT JAN 3 2015

UPDATED FOR AVIATION SECTION BELOW. ALSO...ARROWHEAD
WARNING/ADVISORY HAS EXPIRED.

UPDATE ISSUED AT 1017 PM CST SAT JAN 3 2015

ONE MORE UPDATE TO FRESHEN UP TRENDS. ALONG WITH STRONGER WINDS ON
LAKE SUPERIOR...HEAVY FREEZING SPRAY HAS BECOME A THREAT...SO HAVE
ISSUED THIS WARNING AS WELL. LAND HEADLINES ARE IN FAIRLY GOOD
SHAPE. SNOW HAS COME TO AN END OVER THE TIP OF THE ARROWHEAD...BUT
STRONG NORTH WINDS WILL BE CAUSING BLOWING AND DRIFTING OF THE
SNOW THAT FELL EARLIER THIS EVENING...AND HAVE DECIDED TO LET THIS
WARNING/ADVISORY RIDE UNTIL MIDNIGHT. SNOW HAS JUST GOTTEN GOING
AGAIN OVER THE NORTHWEST WISCONSIN ADVISORY...AND THE FRONTOGENSIS
BAND SETTING UP THERE IS RELATIVELY WEAK EVEN AS THE LAKE EFFECT
ENHANCEMENT IS GETTING GOING NICELY. ADVISORY SHOULD STILL WORK
OUT THERE. WIND CHILL HEADLINES ALSO IN FAIRLY GOOD SHAPE...THOUGH
KINL HAS ALREADY BEEN HITTING ADVISORY CRITERIA AHEAD OF THE
BEGINNING OF THE WARNING.

UPDATE ISSUED AT 818 PM CST SAT JAN 3 2015

A FEW SHIP REPORTS HAVE COME IN SINCE 00Z INDICATING WINDS OVER
THE LAKE WERE SUSTAINING 30 TO 35 KNOTS...WITH SOME GUSTS OF 40
KNOTS OR HIGHER. EVEN KGNA IS REPORTING GUSTS TO 36 KNOTS. THESE STRONG
WINDS ARE ASSOCIATED WITH THE STRONG COLD AIR ADVECTION AND
ISALLOBARIC RISE JUST NOW MOVING OVER THE LAKE AS OF 02Z. EXPECT
THAT THE NEXT 4-6 HOURS OR SO WILL SHOW THE STRONGEST WINDS OVER
THE LAKE OF THE NIGHT. WE WERE ALREADY FLIRTING WITH GALE
CRITERIA...SO HAVE UPGRADED TO A GALE WARNING FOR THE LAKE
SUPERIOR NEARSHORE WATERS THROUGH 4 AM...AND LEFT THE REMAINDER OF THE
SMALL CRAFT THROUGH SUNDAY NIGHT.

UPDATE ISSUED AT 543 PM CST SAT JAN 3 2015

UPDATED AVIATION SECTION BELOW. EXPECT TO SEND AN UPDATE SHORTLY
TO FRESHEN UP PRECIPITATION TRENDS...TEMPERATURES AND WINDS.
OTHERWISE THE FORECAST AND HEADLINES IN GOOD SHAPE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 348 PM CST SAT JAN 3 2015

MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE LINGERING
SNOW SHOWERS ACROSS THE ARROWHEAD THIS EVENING AND ACROSS PORTIONS
OF NORTH CENTRAL WI...ALONG THE SOUTH SHORE THROUGH SUNDAY
MORNING...WITH A BLAST OF VERY COLD ARCTIC AIR ARRIVING TONIGHT OVER
NE MN AND SPREADING THROUGH THE REGION THROUGH THE DAY SUNDAY AND
PERSISTING INTO MONDAY.

WINTER WEATHER HEADLINES FOR SNOW CONTINUE THROUGH THE ARROWHEAD
UNTIL MIDNIGHT TONIGHT WITH AN ADDITIONAL 2 TO 3 INCHES
POSSIBLE...AND ALONG THE SOUTH SHORE IN WI WHERE LAKE ENHANCED SNOW
WILL DEVELOP OVERNIGHT AND PRODUCE A SWATH OF 2 TO 5 INCHES FROM NRN
BAYFIELD TO NRN ASHLAND/IRON COUNTIES. A FEW OF THE USUALLY FAVORED
LOCATIONS COULD SEE SLIGHTLY HIGHER AMTS. THOUGHT WAS GIVEN TO
UPGRADING TO A WARNING FOR THE SNOWBELT REGION AS CONDITIONS LOOK
QUITE FAVORABLE FOR LAKE EFFECT SNOW. CAA IN THE MID LEVELS
COMBINING WITH RELATIVELY WARM LAKE SFC TEMPS WILL PRODUCE STEEP
LAPSE RATES IN THE BOUNDARY LAYER. MOISTURE SOURCE APPEARS TO BE
DECENT AS WELL WITH A GOOD NRLY FETCH OVER THE LAKE. HOWEVER...THE
COLD AIR REALLY UNDERCUTS THE MIXING AND CONVECTIVE PROCESSES LATE
THIS EVENING AND AFTER MIDNIGHT...WHICH WILL LIKELY ACT TO LIMIT THE
PRODUCTION OF LES.

MOST OF THE ATTENTION IN THE SHORT TERM GOES TO THE VERY COLD AIR
MASS THAT WILL PUSH INTO THE REGION BEGINNING TONIGHT OVER NE MN AND
EVENTUALLY OVERTAKE THE ENTIRE NORTHLAND LATE SUNDAY AFTERNOON. THE
AIR MASS WILL HAVE 850MB TEMPS -20 TO -30 DEG C ASSOCIATED WITH IT
AND ALLOW SFC TEMPS TO DROP INTO THE SINGLE DIGITS BELOW ZERO IN NW
WI...AND INTO THE TEENS AND LOWER 20S BELOW ZERO IN NE MN TONIGHT.
GUSTY N/NW WINDS BEHIND THE FRONT WILL PRODUCE WIND CHILL VALUES IN
THE -15 TO -25 DEG F RANGE IN NW WI...AND INTO THE -30 TO -40 DEG F
RANGE IN NE MN. THE TEMPERATURES THROUGH THE DAY SUNDAY WILL NOT
RECOVER VERY MUCH...WITH HIGHS EXPECTED TO ONLY REACH INTO THE
SINGLE DIGITS AND TEENS BELOW ZERO. EVEN COLDER CONDITIONS ARE
EXPECT SUNDAY NIGHT.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 348 PM CST SAT JAN 3 2015

VERY COLD TEMPERATURES WILL BE THE MAIN ISSUE THROUGH THE EXTENDED
PERIOD WITH THE POTENTIAL FOR A COUPLE INCHES OF SNOW ACROSS FAR
SOUTHERN AREAS MONDAY NIGHT A SECONDARY CONCERN.

A VERY COLD AIR MASS WILL REMAIN OVER THE NORTHLAND THROUGH MUCH
OF THE UPCOMING WEEK.

WE EXPECT LOWS SUNDAY NIGHT TO RANGE FROM 15 TO NEARLY 30 BELOW
ZERO ACROSS THE NORTHLAND. WE WILL BE WEDGED BETWEEN A STRONG AREA
OF HIGH PRESSURE TO THE WEST AND LOW PRESSURE TO THE EAST. THE
GRADIENT WILL BE STRONG ENOUGH FOR 4 TO 10 MPH WINDS FOR MOST
AREAS SUNDAY NIGHT RESULTING IN LOW WIND CHILL VALUES. 850MB TEMPS
PER THE ECMWF RANGE FROM -26C TO -30C AT 00Z MON. WE ISSUED A WIND
CHILL WATCH FOR THE ENTIRE CWA SUNDAY NIGHT INTO MONDAY MORNING.
PORTIONS OF THE NORTHLAND...PARTICULARLY FROM AITKIN COUNTY EAST
ACROSS NORTHERN WISCONSIN MAY STRUGGLE TO REACH THE WIND CHILL WARNING
THRESHOLD OF -40F...BUT WE THOUGHT IT WOULD BE WISE TO ISSUE A
WATCH EVEN IF WE END UP GOING WITH AN ADVISORY AS IT WILL BE A
CLOSE CALL. WIND CHILLS FROM 40 TO 50 BELOW LOOK LIKELY FOR THE
REST OF THE NORTHLAND.

AN AREA OF LOW PRESSURE WILL TRACK FROM WY 18Z MON TO NORTHERN IL/IN
BY 12Z TUE. MOST OF THE NORTHLAND WILL BE TOO FAR NORTH TO RECEIVE
MUCH SNOWFALL FROM THIS LOW...BUT FAR SOUTHERN AREAS COULD RECEIVE
AN INCH OR TWO. THIS SHOULD BE A VERY LOW LIQUID TO SNOW EVENT.

TEMPS ALOFT WILL MODERATE SLIGHTLY AS THIS LOW PASSES THROUGH THE
REGION...BUT A REINFORCING SHOT OF COLD AIR WITH 850MB TEMPS BACK
TO -27C TO -30C MOVES IN TUESDAY. HIGH TEMPS MONDAY-WEDNESDAY WILL
REMAIN BELOW ZERO FOR MOST AREAS...THEN SLIGHT MODIFICATION WILL
OCCUR. WE WILL LIKELY NEED WIND CHILL ADVISORIES/WARNINGS THROUGH
MUCH OF THE WEEK AS WINDS REMAIN HIGH ENOUGH. THE MODELS TRACK A
1050MB TO 1055MB HIGH FROM SOUTHERN AL/SK INTO THE CENTRAL PLAINS
TUESDAY INTO WEDNESDAY...THEN CONTINUE IT TO EAST/SOUTHEAST.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1142 PM CST SAT JAN 3 2015

SNOW WITH IFR CEILINGS AND VISIBILITIES EXPECTED TO CONTINUE FOR
ANOTHER HOUR OR SO BEFORE GRADUALLY RETURNING TO VFR BY 10Z THIS
MORNING. OTHERWISE...KDLH AND KHIB GETTING SOME SCATTERED MVFR
CEILINGS THAT SHOULD ALSO GRADUALLY DISSIPATE IN THE NEXT FEW
HOURS. SOME CUMULUS EXPECTED TO DEVELOP BY LATE MORNING WITH BASES
2-3KFT AND PERHAPS SOME MVFR CIGS BUT OTHERWISE TO REMAIN VFR
THROUGH REMAINDER OF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH -11  -9 -21   1 /  60  10   0  10
INL -24 -15 -30  -7 /  10   0   0  10
BRD -12  -8 -20   1 /  20   0   0  20
HYR  -6  -3 -21  -2 / 100  20   0  10
ASX   1   3 -15   0 / 100  50  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
     MNZ012-020-021-033>038.

     WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ012-020-021-
     033>038.

     WIND CHILL WARNING UNTIL NOON CST MONDAY FOR MNZ010-011-018-019-
     025-026.

     WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ012-021.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MNZ020.

WI...WIND CHILL WATCH FROM SUNDAY EVENING THROUGH MONDAY MORNING FOR
     WIZ001>004-006>009.

     WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ001-006-007.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR WIZ002>004.

LS...SMALL CRAFT ADVISORY FROM 4 AM SUNDAY TO 4 AM CST MONDAY FOR
     LSZ121-140>148.

     GALE WARNING UNTIL 4 AM CST SUNDAY FOR LSZ121-140>148.

     HEAVY FREEZING SPRAY WARNING UNTIL 10 AM CST SUNDAY FOR LSZ146-
     147.

&&

UPDATE...LE
SHORT TERM...BJT
LONG TERM...MELDE
AVIATION...LE
Hazardous weather outlook, Jan 3, 3:48 PM CST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
348 PM CST SAT JAN 3 2015

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
348 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE SNOW WILL CONTINUE TO DIMINISH OVER NORTHEAST MINNESOTA INTO
EARLY EVENING WITH GUSTY WINDS CAUSING SOME BLOWING AND DRIFTING.
ADDITIONAL SNOWFALL OVER FAR NORTHEAST MINNESOTA WILL BE UP TO AN
INCH. A BETTER CHANCE FOR SNOW WILL OCCUR ACROSS NORTHERN
WISCONSIN...ESPECIALLY ALONG THE SOUTH SHORE WHERE AN ADVISORY
REMAINS IN EFFECT. SEE THE LATEST FORECAST AND WINTER WEATHER
MESSAGE FOR MORE DETAILS.

COLD AIR WILL CONTINUE TO MOVE INTO THE NORTHLAND TONIGHT. THE
COLD AIR AND GUSTY WINDS WILL CREATE LOW WIND CHILLS OVER MUCH OF
NORTHEAST MINNESOTA INTO FAR NORTHWEST WISCONSIN. WIND CHILL
WARNINGS AND ADVISORIES ARE IN EFFECT. SEE THE LATEST WINTER
WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SNOW WILL DIMINISH ACROSS FAR NORTHERN WISCONSIN THROUGH THE
DAY SUNDAY WITH ADDITIONAL SNOWFALL OF 1 TO 2 INCHES.

COLD WIND CHILLS WILL CONTINUE SUNDAY INTO AT LEAST THE MIDDLE
PART OF THE WEEK. WIND CHILL WARNINGS...ADVISORIES AND WATCHES ARE
IN EFFECT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

AN AREA OF LOW PRESSURE MAY BRING A COUPLE INCHES OF SNOW TO FAR
SOUTHERN AREAS MONDAY NIGHT...MAINLY FROM PINE CITY EAST INTO PARK
FALLS AND PHILLIPS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO CALL THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE.

LSZ121-140>148-041130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
348 PM CST SAT JAN 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WAVES WILL BUILD TONIGHT AS NORTHERLY WINDS INCREASE. SMALL CRAFT
ADVISORIES ARE IN EFFECT AND GALE WARNINGS MAY BE NEEDED. THE HIGH
WIND AND WAVES WILL RESULT IN SOME FREEZING SPRAY TONIGHT AS
WELL...ESPECIALLY ALONG THE SOUTH SHORE WHERE WAVES WILL BE
HIGHEST. SEE THE LATEST MARINE PRODUCTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHERLY WINDS WILL PERSIST INTO MONDAY...AND POSSIBLY
INTO TUESDAY AS WELL. SMALL CRAFT ADVISORIES ARE IN EFFECT THROUGH
MONDAY MORNING...AND THEY MAY NEED TO BE EXTENDED FOR PORTIONS OF
THE NEARSHORE WATERS. PERIODS OF FREEZING SPRAY WILL ALSO OCCUR AS
A VERY COLD AIRMASS WILL REMAIN OVER THE REGION THROUGH MUCH OF
THE WEEK. SEE THE LATEST MARINE WEATHER PRODUCTS FOR FURTHER
INFORMATION.

MELDE

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jan 3, 6:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
654 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     SNOW             2 W IRON JUNCTION       47.42N 92.65W
01/03/2015  M2.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Local storm report, Jan 3, 11:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DULUTH MN
1126 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     SNOW             GHEEN                   47.97N 92.81W
01/03/2015  E4.5 INCH        ST. LOUIS          MN   PUBLIC

0619 AM     SNOW             9 N VIRGINIA            47.65N 92.51W
01/03/2015  E1.0 INCH        ST. LOUIS          MN   PUBLIC

0619 AM     SNOW             8 NE COOK               47.93N 92.57W
01/03/2015  M4.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

0700 AM     SNOW             1 SW TOFTE              47.55N 90.90W
01/03/2015  M1.6 INCH        COOK               MN   COCORAHS

0700 AM     SNOW             GRAND PORTAGE           47.96N 89.68W
01/03/2015  E2.0 INCH        COOK               MN   PUBLIC

            GRAND PORTAGE LODGE

0700 AM     SNOW             3 ENE GRAND MARAIS      47.77N 90.29W
01/03/2015  M1.7 INCH        COOK               MN   COCORAHS

0700 AM     SNOW             GRAND MARAIS            47.76N 90.34W
01/03/2015  M2.0 INCH        COOK               MN   CO-OP OBSERVER

0730 AM     SNOW             2 S TOWER               47.78N 92.29W
01/03/2015  M3.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

0900 AM     SNOW             SEA GULL LAKE           48.13N 90.95W
01/03/2015  M3.0 INCH        COOK               MN   CO-OP OBSERVER

0930 AM     SNOW             2 ENE FINLAND           47.43N 91.21W
01/03/2015  M0.7 INCH        LAKE               MN   CO-OP OBSERVER

            WOLF RIDGE ELC.

1005 AM     SNOW             2 E CELINA              47.87N 93.02W
01/03/2015  M4.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

1100 AM     SNOW             3 NE NISSWA             46.53N 94.25W
01/03/2015  M0.5 INCH        CROW WING          MN   TRAINED SPOTTER

            SNOWFALL FROM 9 AM TO 11 AM THIS MORNING.

1157 AM     SNOW             INTERNATIONAL FALLS     48.59N 93.41W
01/03/2015  M9.2 INCH        KOOCHICHING        MN   OFFICIAL NWS OBS

            SNOW SINCE 6PM FRIDAY.

1224 PM     SNOW             3 ENE INGER             47.58N 93.92W
01/03/2015  M2.5 INCH        ITASCA             MN   TRAINED SPOTTER

1230 PM     SNOW             KABETOGAMA              48.44N 93.03W
01/03/2015  M10.3 INCH       ST. LOUIS          MN   CO-OP OBSERVER

            KABETOGAMA GATEWAY STORE REPORTS 3 INCHES SINCE 700AM.
            STRENGTHENING WINDS CAUSING BLOWING SNOW.

0100 PM     SNOW             20 N GRAND MARAIS       48.04N 90.34W
01/03/2015  M4.0 INCH        COOK               MN   TRAINED SPOTTER

            TOTAL SINCE 8PM FRIDAY. HEAVY SNOW AT TIME OF
            OBSERVATIONS

0105 PM     SNOW             BRAINERD                46.35N 94.19W
01/03/2015  M0.5 INCH        CROW WING          MN   PUBLIC

0215 PM     SNOW             5 NW DULUTH             46.83N 92.19W
01/03/2015  M0.3 INCH        ST. LOUIS          MN   OFFICIAL NWS OBS

0220 PM     SNOW             3 E ORR                 48.06N 92.76W
01/03/2015  M7.7 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            3.7 INCHES SINCE 6AM THIS MORNING. SNOW BEGAN 830PM
            FRIDAY.

0245 PM     SNOW             KEEWATIN                47.40N 93.09W
01/03/2015  M1.7 INCH        ITASCA             MN   PUBLIC

0245 PM     SNOW             HIBBING                 47.40N 92.95W
01/03/2015  E3.0 INCH        ST. LOUIS          MN   PUBLIC

            SNOWFALL SINCE LAST NIGHT

0245 PM     SNOW             7 N MCGREGOR            46.71N 93.31W
01/03/2015  M0.9 INCH        AITKIN             MN   TRAINED SPOTTER

0301 PM     SNOW             HOYT LAKES              47.51N 92.15W
01/03/2015  M2.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

0333 PM     SNOW             ELY                     47.91N 91.85W
01/03/2015  M5.5 INCH        ST. LOUIS          MN   TRAINED SPOTTER

            SNOWFALL IN THE PREVIOUS 24 HOURS.

0401 PM     SNOW             WINTON                  47.93N 91.80W
01/03/2015  M6.1 INCH        ST. LOUIS          MN   PUBLIC

0410 PM     SNOW             3 N BRAINERD            46.40N 94.19W
01/03/2015  M0.8 INCH        CROW WING          MN   TRAINED SPOTTER

0430 PM     SNOW             CANYON                  47.04N 92.47W
01/03/2015  M1.0 INCH        ST. LOUIS          MN   PUBLIC

            SNOWFALL IN THE PREVIOUS 12 HOURS.

0444 PM     SNOW             4 S BRUNO               46.22N 92.67W
01/03/2015  M0.3 INCH        PINE               MN   TRAINED SPOTTER

0512 PM     SNOW             SAGINAW                 46.86N 92.44W
01/03/2015  E0.5 INCH        ST. LOUIS          MN   PUBLIC

0542 PM     SNOW             LUTSEN                  47.64N 90.71W
01/03/2015  M3.0 INCH        COOK               MN   TRAINED SPOTTER

0651 PM     SNOW             2 W IRON JUNCTION       47.42N 92.65W
01/03/2015  M2.0 INCH        ST. LOUIS          MN   TRAINED SPOTTER

&&

KK
Local storm report, Jan 3, 11:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1140 PM CST SAT JAN 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     SNOW             GILE                    46.43N 90.23W
01/03/2015  M1.3 INCH        IRON               WI   TRAINED SPOTTER

&&

KK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Koochiching

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Koochiching forecast zone
Reported by
ASOS
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern St. Louis

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cook / Northern Lake

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
ASOS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Itasca

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Northern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Central St. Louis

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Central St. Louis forecast zone
Reported by
ASOS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Northern Cass

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Northern Cass forecast zone
Reported by
ASOS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Southern Itasca

When
January 4, 12:00 AM CST to 12:00 PM CST
Where
Southern Itasca forecast zone
Reported by
ASOS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546859, 546860, 546861, 546862, 546863, 546864, 546865.